Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 25, NWS Twin Cities, MN

June 5, 1999Chippewa County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 6:06 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 6:06 PM CDT (23:06 UTC)
Expired
Jun 5, 1999, 6:45 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 161 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:15 PM CDTThunderstorm Wind 52Bloomer, WI
Jun 5, 6:15 PM CDTThunderstorm Wind 50Island Lake, WITrees and power lines blown down. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS1 KMSP 052308 RRA
SVRMSP
WIC017-107-052345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  RUSK COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 645 PM CDT

* AT 606 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES WEST
  OF NEW AUBURN...OR ABOUT 20 MILES SOUTH OF RICE LAKE...MOVING EAST
  AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  WEYERHAEUSER
  NEW AUBURN
  BRUCE
  ISLAND LAKE
  BLOOMER
  EAGLETON

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:55 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT JUN 5 1999

THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP
PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED
SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL
IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST
MN.  SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA
INTO SOUTHWEST MN.  THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND
SUPERCELLS.  SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL
BOUNDARY DURING THE PERIOD.  FRONT NOT EXPECTED TO PASS THROUGH CWA
UNTIL LATE SUNDAY NIGHT.  WL KEEP POPS GOING THROUGH SUNDAY NIGHT
WITH PRECIP ENDING FROM WEST TO EAST.  LEAVE A SMALL POP IN FOR
MONDAY OVER WISCONSIN CWA.  EXPECT ANOTHER ROUND OF SEVERE WEATHER
ON SUNDAY.  WL BOOST TEMPS UP A BIT ON SUNDAY.  WARM SOUTHERLY WINDS
AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER
80S.

.MSP...NONE.
JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:12 PM CDTSevere Thunderstorm WarningMPXPolk33 min
Jun 5, 4:33 PM CDTTornado WarningMPXSaint Croix32 min
Jun 5, 4:50 PM CDTSevere Thunderstorm WarningMPXPolk40 min
Jun 5, 5:04 PM CDTSevere Thunderstorm WarningMPXSaint Croix56 min
Jun 5, 5:35 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn55 min
Jun 5, 6:43 PM CDTSevere Thunderstorm WarningMPXRusk32 min
Jun 5, 6:58 PM CDTTornado WarningMPXRusk32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.